Massachusetts, 2010

Hail and Damaging Winds in Massachusetts, May 26, 2010

May 26, 2010 · NWS BOX · 39 events in 5 counties and zones

A backdoor cold front combined with a sea breeze front, warm temperatures, and plenty of instability to produce showers and thunderstorms across much of southern New England. Significant wind damage was produced throughout much of the Connecticut River Valley in Massachusetts with numerous trees and wires down and widespread power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$708,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A backdoor cold front combined with a sea breeze front, warm temperatures, and plenty of instability to produce showers and thunderstorms across much of southern New England. Significant wind damage was produced throughout much of the Connecticut River Valley in Massachusetts with numerous trees and wires down and widespread power outages. This resulted in dozens of road closures, including portions of Route 2 and Interstate 91.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 26, 7:43 PM EST, 32 minutes earlier.

Area forecast discussion, May 26, 7:43 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
843 PM EDT WED MAY 26 2010

.SYNOPSIS...
RECORD HEAT OCCURRED TODAY WITH THE WARMEST TEMPERATURES IN SOME
LOCATIONS SO EARLY IN THE SEASON AND SINCE 2006. A BACKDOOR COLD
FRONT ARRIVING TONIGHT WILL BRING RELIEF TO THE REGION TOMORROW AND
FRIDAY. MAINLY DRY WEATHER FOLLOWS FRIDAY INTO THE WEEKEND AS QUEBEC
HIGH PRESSURE RELOCATES TO THE SOUTH OF NEW ENGLAND WITH A RAPID WARM
UP OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
PLEASURE BAY-CASTLE ISLAND JUST SSW OF LOGAN HAS 24 KNOTS NNE AROUND
838 PM WHILE LOGAN HAS SHIFTED NNE 16 KTS. OUTFLOW WORKING. BASE VEL
ON KBOX RADAR NOT PICKING UP MUCH MORE THAN 15 KTS. TBOS CONT OTS
FROM NZW SO WE CAN GET A BETTER READ. AWW PROBABLY NOT BE REISSUED
AS GROUP OF STORMS HEADS SOUTH.

UPDATED FCST PRODUCTS AT 805 PM FOR THE SELS WATCH. AS YOU SEE... WE
JUST DONT HAVE SVR YES/NO DOWN YET IN THE MARGINAL SITN. THIS EVENING
A SVR CELL IN SE CT...BORN IN WINDHAM CTY. NOW AT 815 PM NEW SHOWERS
AND ISO STORMS ERUPTING NEAR BOS AND NNE. STILL SEEMS A BIT CAPPED
BUT THE WATCH IS OUT AND WE RIDE IT FOR A WHILE.

FROM 5PM BELOW...

THE HEAT INDEX HIT 100 FOR 1 HR AT BDL AND HFD THIS AFTN /NOT ENOUGH
TO MEET NWS CRITERIA THOUGH IT WAS HOT!/. THE CLIMATE SECTION DESCRIBES
THE HISTORICAL PERSPECTIVE AS COLLABORATED INTERNALLY AND WITH THE
MEDIA.

N-S SEABREEZE BOUNDARY...VERY SHALLOW...IN EASTERN MASS PUSHING WEST.
WATER VAPOR AND MODELS TOO DRY TOO DEEP AS HAYDEN STATED ON THE MID
SHIFT.

MAIN CONVECTIVE COMPLEX ROLLING SSE OUT OF CANADA BUT LOOKS LIKE IT
WILL TEND TO DIE AS IT MOVES ACROSS N NYS EARLY TONIGHT.

HAVE MAINTAINED SMALL POPS FOR POTENTIAL BUT POPS FOR CONVECTION
ARE NOT THE SREF STRONG SUIT.

SIGNIFICANT BACKDOOR IS MOVING SWWD FROM THE GULF OF MAINE AS SEEN
IN SAT IMAGERY WITH STRATUS AND THAT IS OUR RELIEF ARRIVING DURING
THE NIGHT.

THIS ARRIVES EAST COASTAL MASS AROUND 01Z OR 02Z WITH FULL FLEDGED
LOW CIGS AND TEMPS DROPPING INTO THE 60S AND THEN THE 50S BY MORNING
ALONG E COASTAL MASS.

EVENTUALLY A SHOWER MAY DEVELOP OVERNIGHT FROM THE NW AS EITHER DEBRIS
FROM THE SE CANADA COMPLEX OR OTRW EVOLVE IN THE UNSTABLE ATMOSPHERE.
PROBS ARE LOW.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THURSDAY...
A MUCH COOLER DAY IS IN STORE FOR SOUTHERN NEW ENGLAND BEHIND THE
BACKDOOR COLD FRONT.  HIGHS SHOULD RANGE FROM THE UPPER 60S TO THE
LOWER 70S ALONG THE IMMEDIATE COAST...TO THE UPPER 70S AND LOWER 80S
ACROSS INTERIOR SOUTHERN NEW ENGLAND.

LOW CLOUDS AND FOG PATCHES ARE EXPECTED EARLY IN THE MORNING BEHIND
THE BACKDOOR COLD FRONT.  HOWEVER...EXPECT THE STRONG SUN ANGLE TO
BURN THE LOW CLOUDS/FOG OFF ALLOWING FOR A PARTLY SUNNY DAY...
ESPECIALLY AS LOWER SFC DEWPOINT AIR ARRIVES FROM THE EAST.

AS FOR PRECIPITATION CHANCES WILL KEEP THINGS DRY ON THE COASTAL
PLAIN.  A MARINE LAYER WILL BE IN PLACE ACROSS OUR EASTERN ZONES AND
THE FOCUS FOR ANY CONVECTION WILL BE ACROSS OUR WESTERN
ZONES...WHERE WE CARRY 30 TO 40 POPS WITH THE HIGHEST IN OUR FAR
WESTERN ZONES. THERE ALSO IS SOME INSTABILITY SO A FEW THUNDERSTORMS
WILL BE POSSIBLE. HOWEVER...THE BULK OF THE INSTABILITY AND BETTER
SEVERE WEATHER POTENTIAL IS WEST OF OUR FCST AREA. HAVE CONTD THE
SLIGHT THREAT OF SVR WEST IN THE HWO BUT NO GUSTY THUNDER IN THE
WORDS AS BETTER INSTABILITY AND POTENTIAL APPEARS TO CAPPED OVER OUR
AREA LATE THIS WED AFTN.

THU NIGHT...VARIABLE CLOUDS BUT NOT A LOT THAT I COULD SEE FOR WX.
BLENDED 12Z NCEP GUIDANCE AND USED 09Z SREF.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH SATURDAY...AFTER THAT
THE 00Z ECMWF BECOMES AN OUTLIER WITH A STRONG MID LEVEL LOW
DROPPING FURTHER SOUTH INTO QUEBEC SATURDAY THAN THE GFS OR THE GGEM.
WILL OPT FOR A BLEND OF THE NAM AND GFS THROUGH SATURDAY AND THEN
LEAN MORE TOWARDS THE 12Z GFS.

FRIDAY...HIGH PRESSURE DROPS SOUTH THROUGH SOUTHERN NEW ENGLAND.
DRY BUT COOLER WEATHER EXPECTED WITH PARTLY CLOUDY SKIES.

SATURDAY AND SUNDAY...FAIRLY GOOD MODEL AGREEMENT ON DRY NORTHWEST
FLOW INTO NEW ENGLAND.  THE 12Z GFS IS A BIT MORE PROGRESSIVE...
MOVING A MID LEVEL RIDGE ACROSS THE AREA SUNDAY.  EXPECTING MAINLY
DRY...WARMING WEATHER WITH MID LEVEL RIDGING AND HIGH PRESSURE.

MONDAY THROUGH WEDNESDAY...THE DIFFERENCES IN THE GFS/ECMWF BECOME
MORE PRONOUNCED WITH THE ECMWF MOVING A MID LEVEL RIDGE ACROSS
SOUTHERN NEW ENGLAND MONDAY FOLLOWED BY A MID LEVEL TROF WEDNESDAY
AND THE GFS BRINGING A STRONG COLD FRONT ACROSS THE AREA TUESDAY
FOLLOWED BY HIGH PRESSURE.  LOW CONFIDENCE FORECAST FOR THIS
PERIOD.  HOWEVER...THE BEST SHOT AT CONVECTION LOOKS TO BE MONDAY OR
TUESDAY.  THE GFS LEANS A BIT MORE TOWARDS MONDAY...AHEAD OF THE
COLD FRONT WITH A MORE UNSTABLE ATMOSPHERE.  THE ECMWF IS LOOKING
MORE TOWARDS TUESDAY WITH SOME SORT OF SURFACE TROUGH OR WEAK
FRONTAL BOUNDARY.  WILL MENTION CHANCE POPS WITH SLIGHT CHANCE OF
THUNDER FOR BOTH DAYS AT THIS POINT.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
NOW...PLEASURE BAY-CASTLE ISLAND JUST SSW OF LOGAN HAS 24 KNOTS NNE AROUND
838 PM WHILE LOGAN HAS SHIFTED NNE 16 KTS. OUTFLOW WORKING. BASE VEL
ON KBOX RADAR NOT PICKING UP MUCH MORE THAN 15 KTS. TBOS CONT OTS
FROM NZW SO WE CAN GET A BETTER READ. AWW PROBABLY NOT BEO REISSUED
AS GROUP OF STORMS HEADS SOUTH.

TONIGHT...HIGH CONFIDENCE THAT IFR OR LIFR CEILINGS WITH IFR
VISIBILITIES IN STRATUS/FOG SHOULD MOVE ONTO THE COASTAL PLAIN
AROUND 02Z FROM THE GULF OF MAINE...PROGRESSING STEADILY WEST
OVERNIGHT BUT NOT REACHING THE CT RVR VALLEY TIL BTWN 09Z-12Z.

KBOS...HIGH CONFIDENCE BECOMES IFR CIGS AROUND 02Z. CHC OF A SHOWER
OR TSTM. E-NELY SFC FLOW. TAF UPDATED 816PM FOR SHOWER WITH VCNTY
TSTMS WITH LIGHTNING MOVING SWD ALONG THE COAST. AWW ISSUED FOR LOGAN
TIL 845 PM.

THURSDAY...MODERATE CONFIDENCE IFR OR LIFR TO START WITH IMPROVING
CONDITIONS LATE MORNING AND AFTN...TO MAINLY VFR CONDITIONS BY MID
AFTN. A FEW SHOWERS AND THUNDERSTORMS MAY BE IN THE VICINITY OF THE
BDL/BAF TERMINALS DURING THE AFTERNOON.

THURSDAY NIGHT...VFR TO START. PATCHY IFR CONDS MAY DEVELOP LATE.
FORECAST CONFIDENCE - MODERATE.

OUTLOOK...FRIDAY THROUGH SUNDAY...

FRIDAY THROUGH SUNDAY...HIGH CONFIDENCE VFR.  MEDIUM CONFIDENCE SCT
DIURNAL CUMULUS CLOUDS AROUND 5KFT EACH AFTERNOON.

&&

.MARINE...
TONIGHT...A STRONGER BACKDOOR COLD FRONT WILL MOVE ACROSS THE WATERS
SHIFTING AND OR INCREASING THE NE WIND TO 20 KTS FOR A SHORT TIME.
HOWEVER...GRADIENT SHOULD REMAIN WEAK ENOUGH TO KEEP WINDS BELOW SCA
THRESHOLDS. HOWEVER...SOUTHERLY SWELL WILL CONTINUE TO RESULT IN 4 TO
6 FOOT SWELL ACROSS OUR SOUTHERN WATERS AND CONTINUED SCA HEADLINES.

THURSDAY...NORTHEAST WINDS OF 5 TO 15 KNOTS BEHIND THE BACKDOOR COLD
FRONT.  SOUTHERLY SWELL WILL CONTINUE TO KEEP SEAS ABOVE SCA
THRESHOLDS ACROSS OUR SOUTHERN OUTER-WATERS.

THU NIGHT...SUBSIDING SWELL AND HEADLINES MAY SHRINK.

OUTLOOK...FRIDAY THROUGH SUNDAY...

FRIDAY AND SATURDAY...GENERALLY SEAS REMAIN BELOW 5 FEET.  COULD SEE
A PERIOD OF WEST-SOUTHWEST NEAR SHORE WINDS OF 20-25 KT SAT.

SUNDAY...SEAS ON THE OUTER WATERS CLIMB TO AROUND 5 FEET.  A PERIOD
OF SOUTHWEST NEAR SHORE WINDS NEAR 25 KTS IS POSSIBLE.

&&

.CLIMATE...
MAY HEADING FOR TOP 10 WARMEST IN PORTIONS OF SNE!

CLIMATOLOGICAL SPRING MARCH 1 THROUGH MAY 31ST VERY VERY WARM!

BOS...WARMEST START TO CLIMO SPRING THROUGH MAY 22...51.6F IN 2010
PVD...2ND WARMEST START TO CLIMO SPRING THROUGH MAY 22...52.4F IN 2010
BDL...WARMEST START TO CLIMO SPRING THROUGH MAY 22...52.6F IN 2010
ORH...2ND WARMEST START TO CLIMO SPRING THROUGH MAY 22...49.1F IN 2010

BOS...WARMEST CLIMO SPRING...52.9F 1977
PVD...WARMEST CLIMO SPRING...53.2F 1945...CORRECTED
BDL...WARMEST CLIMO SPRING...53.2F 1991
ORH...WARMEST CLIMO SPRING...50.5F 1921

RER MAX'S TODAY  - WED MAY 26

BOS 97-1880 94 WARMEST SINCE AUG 18 2009 WHEN 95. NOT THE WARMEST MAY
TEMP.

PVD 91-1965 NEW RECORD TODAY 96 WARMEST SINCE AUG 19 2008 WHEN 96
ALSO WARMEST MAY TEMPERATURE BUT NOT THE WARMEST SO EARLY IN THE
SEASON WHEN 98 APRIL 19 1976.

BDL 94-1965 NEW RECORD 99 WARMEST SINCE AUGUST 2 2006 WHEN 100.
EQUALS WARMEST MAY TEMP EVER...99 MAY 20 1996. JUST MISSED BEING
WARMEST SO EARLY IN THE SEASON.

ORH 90-1932 NEW RECORD 94 WARMEST SINCE JUNE 10 2008 WHEN 94.
THIS 94 IS THE WARMEST EVER IN MAY AND WARMEST SO EARLY IN THE
SEASON.

935 AM UPDATE: PRELIMINARY CALCULATIONS BASED ON CCFBOS FCST FROM 4AM
THIS MORNING OF MAY 26TH THRU THE 31ST PROJECTS A TOP 10 WARMEST MAY
OCCURRENCE AT ALL 100 PLUS YEARS CLIMATE SITES.

THE FOLLOWING IS NOT A LOCK IN PLACEMENT BUT UNLESS OUR CONSERVATIVE
PROJECTIONS ARE LARGELY IN ERROR OR THE PATTERN CHANGES DRAMATICALLY
COOLER FOR THIS THIS WEEKEND...I THINK WE ARE ON OUR WAY TO SOMETHING
VERY CLOSE TO THAT LISTED BELOW.

BOSTON.............5TH WARMEST AT 62.6
PROVIDENCE.........3RD WARMEST AT 62.5
HARTFORD VIA BDL...8TH WARMEST AT 63.2
WORCESTER..........10TH WARMEST AT 60.5

THIS BASICALLY IS A 3 TO 4.5 DEG WARMER THAN NORMAL MONTH CONTINUING
AN EXCEEDINGLY WARM SPRING...ONE THAT I HOPE MANY HERE IN SNE WILL BE
REMEMBER AS PREMATURE /LILACS 2 WEEKS AHEAD OF SCHEDULE/ AND WONDERFUL
COMPARED TO THE MORE TYPICAL COOL AND OCCASIONALLY DISMAL TIMES WE
EXPERIENCE WITH THE CHILLY MARITIME ONSHORE FLOW.

&&

.EQUIPMENT...
TBOS CONTINUES OTS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 PM EDT
     THURSDAY FOR ANZ235-237-254>256.

&&

SYNOPSIS...DRAG/RLG
NEAR TERM...DRAG/FRANK 842
SHORT TERM...DRAG/FRANK
LONG TERM...RLG
AVIATION...DRAG/FRANK/RLG 842
MARINE...DRAG/FRANK/RLG
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, May 26, 7:51 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
851 PM EDT WED MAY 26 2010

NHZ011-012-015-271200-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
851 PM EDT WED MAY 26 2010

...SEVERE THUNDERSTORM WATCH 225 IN EFFECT UNTIL 2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ002>024-026-RIZ001>008-271200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
851 PM EDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WITH GUSTY NORTH WINDS TO 45 MPH ARE POSSIBLE
BETWEEN 8 PM AND 11 PM...PRIMARILY WEST OF THE CONNECTICUT RIVER AND
ALSO IN NORTHEAST MASSACHUSETTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A VERY LOW RISK OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS
IN WESTERN MASSACHUSETTS AND NORTH CENTRAL CONNECTICUT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-271200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
851 PM EDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

A THUNDERSTORM WITH GUSTY NORTHEAST WINDS TO 35 KNOTS IS POSSIBLE
BETWEEN 8 PM AND 11 PM...MAINLY IN THE EASTERN MASSACHUSETTS COASTAL
WATERS FROM CAPE COD TO BOSTON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 26, 5:41 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
641 PM EDT WED MAY 26 2010

RIZ006-262330-
WASHINGTON RI-
641 PM EDT WED MAY 26 2010

AT 637 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
PENNY SIZED HAIL 5 MILES WEST OF WESTERLY...OR ABOUT 5 MILES
NORTHEAST OF MYSTIC...MOVING SOUTH AT 40 MPH.

* THE STRONG THUNDERSTORM WILL AFFECT WESTERLY AND MISQUAMICUT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4131 7190 4132 7190 4133 7185 4134 7184
      4139 7185 4138 7179 4131 7180 4131 7183
      4130 7186 4130 7189

MLE
Special weather statement, May 26, 7:38 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
838 PM EDT WED MAY 26 2010

MAZ013-015-016-018-019-270130-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-SUFFOLK MA-WESTERN NORFOLK
MA-WESTERN PLYMOUTH MA-
838 PM EDT WED MAY 26 2010

AT 833 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
SMALL HAIL 4 MILES NORTH OF HULL...OR ABOUT 8 MILES SOUTHEAST
OF LYNN...MOVING SOUTH AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...HULL...HINGHAM...COHASSET...
  WEYMOUTH...SCITUATE...NORWELL...ROCKLAND...ABINGTON...HANOVER...
  WHITMAN AND MARSHFIELD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4207 7064 4207 7097 4227 7099 4229 7096
      4231 7099 4233 7096 4225 7096 4226 7090
      4229 7090 4234 7095 4234 7099 4237 7100
      4237 7096 4227 7085 4225 7078 4220 7071
      4217 7072

MLE
Special weather statement, May 26, 7:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
856 PM EDT WED MAY 26 2010

MAZ013-016-018-019-270130-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-WESTERN NORFOLK MA-WESTERN
PLYMOUTH MA-
856 PM EDT WED MAY 26 2010

AT 850 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
SMALL HAIL OVER HINGHAM...OR ABOUT 2 MILES NORTHEAST OF
WEYMOUTH...MOVING SOUTH AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...ROCKLAND...HANOVER...ABINGTON...
  WHITMAN...PEMBROKE...HANSON...EAST BRIDGEWATER...WEST
  BRIDGEWATER...BRIDGEWATER AND HALIFAX.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4198 7102 4226 7100 4226 7080 4225 7079
      4225 7078 4195 7076

MLE
Special weather statement, May 26, 8:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
914 PM EDT WED MAY 26 2010

NHZ012-015-270200-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
914 PM EDT WED MAY 26 2010

AT 911 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 2 MILES NORTHEAST OF GOFFSTOWN...OR ABOUT 8 MILES
NORTHWEST OF MANCHESTER...MOVING SOUTH AT 45 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...NEW BOSTON...MANCHESTER...
  BEDFORD...LYNDEBOROUGH...MONT VERNON...AMHERST...WILTON...
  MERRIMACK...TEMPLE...MILFORD...LITCHFIELD...GREENVILLE...NEW
  IPSWICH...MASON AND HUDSON.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
MAY STRENGTHEN AND COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
THURSDAY MORNING FOR SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4306 7163 4307 7151 4306 7150 4300 7139
      4294 7137 4293 7144 4283 7141 4283 7139
      4280 7135 4276 7134 4272 7192 4313 7179
      4314 7166

MLE

The radar

The Boston radar (KBOX), 32 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Plymouth

When
May 26, 8:15 PM EST
Where
Plymouth County, Hanover
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.120, -70.820

Hail, Plymouth

When
May 26, 8:45 PM EST
Where
Plymouth County, Lakeville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.850, -70.950

Hail, Hampden

When
May 26, 9:09 PM EST
Where
Hampden County, Granville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.070, -72.870

Pea to nickel size hail fell on Old Westfield Road.

Hail, Worcester

When
May 26, 9:42 PM EST
Where
Worcester County, Shrewsbury
Measured
1 in hail
Reported by
Public
Coordinates
42.300, -71.720

Hail, Worcester

When
May 26, 9:47 PM EST to 9:54 PM EST
Where
Worcester County, Grafton to Sutton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -71.680

Penny to quarter size hail fell in a swath from Grafton to Sutton.

Thunderstorm Wind, Franklin

When
May 26, 10:05 PM EST
Where
Franklin County, Leyden
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.700, -72.620

Trees and wires on West Leyden Road and Brattleboro Roads were downed by thunderstorm winds. This resulted in numerous road closures and power outages.

Thunderstorm Wind, Franklin

When
May 26, 10:15 PM EST
Where
Franklin County, 1.5 mi ENE of Buckland
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.608, -72.753

Trees and wires were downed throughout portions of Buckland, leaving large parts of town without power.

Thunderstorm Wind, Franklin

When
May 26, 10:18 PM EST
Where
Franklin County, Shelburne
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.580, -72.680

Trees and wires downed by thunderstorm winds, resulting in numerous road closures and power outages.

Thunderstorm Wind, Franklin

When
May 26, 10:18 PM EST
Where
Franklin County, 0.69 mi S of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.590, -72.600

Multiple trees downed throughout Greenfield, resulting in numerous road closures and power outages.

Thunderstorm Wind, Franklin

When
May 26, 10:29 PM EST
Where
Franklin County, 0.86 mi SE of East Northfield
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.710, -72.440

Multiple trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 26, 10:29 PM EST
Where
Franklin County, Bernardston
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.670, -72.550

Multiple trees were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 26, 10:30 PM EST
Where
Franklin County, Gill
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.650, -72.500

Trees and wires were downed by thunderstorm winds resulting in power outages.

Thunderstorm Wind, Franklin

When
May 26, 10:33 PM EST
Where
Franklin County, Deerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.550, -72.600

Multiple trees were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 26, 10:35 PM EST
Where
Franklin County, Sunderland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.470, -72.580

Several large limbs were downed by thunderstorm winds onto wires resulting in power outages.

Thunderstorm Wind, Hampshire

When
May 26, 10:35 PM EST
Where
Hampshire County, Amherst to Northampton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.380, -72.520

Multiple trees were downed by thunderstorm winds resulting in power outages. In Northampton, a tree was downed onto a car.

Thunderstorm Wind, Hampshire

When
May 26, 10:35 PM EST
Where
Hampshire County, Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.430, -72.800

A large tree on Old Chesterfield Road was downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 26, 10:40 PM EST
Where
Franklin County, Leverett
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.450, -72.500

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 26, 10:40 PM EST
Where
Franklin County, Montague
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.530, -72.530

Trees along Route 63 were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
May 26, 10:45 PM EST
Where
Hampshire County, Hadley
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.350, -72.580

Numerous trees were downed throughout Hadley.

Thunderstorm Wind, Franklin

When
May 26, 10:45 PM EST
Where
Franklin County, East Whately
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
42.450, -72.620

Numerous trees, eight utility poles, and wires were downed throughout Whately, resulting in many power outages.

Thunderstorm Wind, Hampshire

When
May 26, 10:45 PM EST
Where
Hampshire County, South Hadley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.270, -72.570

Numerous branches were downed by thunderstorm winds, including one large branch that blocked Ferry Street.

Thunderstorm Wind, Hampden

When
May 26, 10:46 PM EST
Where
Hampden County, (Cef)westovr Afb Chi
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.200, -72.530

The Automated Surface Observing System at Chicopee Falls (Westfield Air Force Base - KCEF) recorded a wind gust of 64 mph. Trees and wires on Tremont and Abbey Streets were downed by these winds.

Thunderstorm Wind, Franklin

When
May 26, 10:46 PM EST
Where
Franklin County, Shutesbury
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.450, -72.400

Numerous trees and wires were downed by thunderstorm winds, resulting in multiple power outages.

Thunderstorm Wind, Franklin

When
May 26, 10:46 PM EST
Where
Franklin County, Wendell
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.550, -72.400

Numerous trees and wires were downed throughout Wendell, resulting in many power outages.

Thunderstorm Wind, Hampden

When
May 26, 10:49 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.120, -72.540

A tree on Boston Road was downed by thunderstorm winds.

Thunderstorm Wind, Hampden

When
May 26, 10:49 PM EST
Where
Hampden County, 0.86 mi SW of Highlands
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.210, -72.640

A tree and large tree limbs along Route 5 were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 26, 10:50 PM EST
Where
Franklin County, New Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.500, -72.330

Trees and wires were downed throughout New Salem, resulting in power outages in half the town.

Thunderstorm Wind, Hampden

When
May 26, 10:50 PM EST to 10:53 PM EST
Where
Hampden County, Ludlow
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.170, -72.480

Trees and large tree limbs were downed throughout Ludlow.

Thunderstorm Wind, Hampshire

When
May 26, 10:50 PM EST
Where
Hampshire County, Amherst to Granby
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
42.380, -72.520

Trees, large tree limbs, and wires were downed by thunderstorm winds. Multiple roads were closed in Granby due to downed trees blocking them. One tree was downed onto a house along Route 202 in Granby.

Thunderstorm Wind, Hampden

When
May 26, 10:53 PM EST
Where
Hampden County, 1.72 mi NE of West Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.120, -72.650

Trees on Cooper Street were downed by thunderstorm winds.

Thunderstorm Wind, Hampden

When
May 26, 10:55 PM EST to 11:02 PM EST
Where
Hampden County, 1.72 mi NE of West Springfield to Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.120, -72.650

Trees and wires were downed along Route 20 in West Springfield and in Springfield. A large tree was downed onto a house on Forest Park Avenue in Springfield.

Thunderstorm Wind, Hampshire

When
May 26, 10:55 PM EST
Where
Hampshire County, 1.72 mi SW of Ware
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.250, -72.250

Numerous trees and wires were downed in Ware, including along Gilbertville and Campbell Roads. Six other roads were also closed due to the downed trees and wires.

Thunderstorm Wind, Hampshire

When
May 26, 10:55 PM EST
Where
Hampshire County, 0.51 mi W of Bay State
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.330, -72.680

Trees and wires along Route 9 were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
May 26, 10:55 PM EST
Where
Hampshire County, 0.69 mi S of Belchertown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.270, -72.400

Trees and wires along Route 9 on the Ware/Belchertown line were downed by thunderstorm winds.

Hail, Hampden

When
May 26, 10:57 PM EST
Where
Hampden County, Blandford
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
42.180, -72.930

Thunderstorm Wind, Hampden

When
May 26, 11:06 PM EST
Where
Hampden County, Southwick to Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
42.050, -72.770

Numerous trees, limbs, and wires were downed throughout Southwick and Westfield, including on Route 57 and South Longyard and Sunnyside Roads in Southwick.

Thunderstorm Wind, Hampden

When
May 26, 11:11 PM EST
Where
Hampden County, 1.24 mi SW of North Wilbraham
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.140, -72.440

Trees on Stony Hill and Brainard Roads and Ruth Drive were downed by thunderstorm winds.

Thunderstorm Wind, Hampden

When
May 26, 11:15 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.120, -72.540

Numerous large trees were downed by thunderstorm winds.

Thunderstorm Wind, Hampden

When
May 26, 11:20 PM EST
Where
Hampden County, 1.72 mi SE of Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.050, -72.150

Multiple trees were downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237062, 237063, 237066, 237068, 237070, 237074, 237076, 237077, 237079, 237082, 237084, 237086, 237094, 237097, 237098, 237100, 237114, 237116, 237117, 237118, 237120, 237122, 237125, 237158, 237168, 237169, 237172, 237174, 237181, 237187, 237193, 237198, 237199, 237206, 237213, 237217, 237220, 237221, 237222.